Minnesota, 2019Hail and Damaging Winds in Minnesota, May 15, 2019
May 15, 2019 · NWS FGF · 9 events in 5 counties and zones
By 4 pm on May 15th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen to the 70s and low 80s. A weak area of surface low pressure was located near Minot, with a cold front extending south-southwest toward Hettinger.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By 4 pm on May 15th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen to the 70s and low 80s. A weak area of surface low pressure was located near Minot, with a cold front extending south-southwest toward Hettinger. Surface dew points were quite dry ahead of the cold front, generally ranging from the mid 20s to mid 30s. However, along the cold front, they did rise into the 40s to low 50s. A broken line of thunderstorms formed along the front and tracked to the east-southeast (into northwest Minnesota) through the evening. These storms produced numerous reports of large hail and damaging winds. The last warning expired at midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 15, 6:04 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, May 15, 6:04 PM CST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
704 PM CDT Wed May 15 2019
.UPDATE...
Issued at 704 PM CDT Wed May 15 2019
Environment across eastern ND remains favorable for discrete severe
thunderstorms with effective bulk shear of 40-60 kts
perpendicular to the line. Limiting factor over the RRV in the
next few hours will be instability, which stronger (moderate)
over the James River/DVL basin and drops off quickly toward the
RRV. However, discrete supercells may be able to maintain strength
into a more stable environment as sunlight remains for the next
hour or two. Will be considering expanding watch slightly eastward to
account for favorable shear, especially in northern valley. Storms
in SC ND continue to progress into a favorable environment but
will still have a few hours before tracking into far SE ND.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 340 PM CDT Wed May 15 2019
Earlier this afternoon, an updated SPC SWODY1 Outlook has a
Slight Risk for severe thunderstorms over most of central and
eastern ND, to most of east-central into southeast ND, including
the Fargo-Moorhead area, for the evening period. A Severe
Thunderstorm Watch is now in effect until 10pm for a good portion
of central ND, which includes much of the Devils Lake Basin, from
Ramsey through Benson and Eddy Counties.
While the 12z NAM12 and recent RAP hourly updates still favor a
northcentral ND trigger area for mid to late afternoon... the HRRR
models and HopWRF continue keying on potential late afternoon
supercell formation along a BIS-JMS track...eventually spreading
into southeast ND. As per previous discussions, the current
surface dewpoints are quite dry eastern ND... with corridor of 50+
dewpoints limited to central ND attm. Boundary layer and mid
level moisture advection will be keys to overall storm extent
through the late afternoon and early evening. Blayer shear
helicity seems quite viable so at least a few strong to severe
supercells seems reasonable.
During the evening and overnight periods, a stout low level jet
should continue to provide some moisture convergence above any
near surface stabilized areas, so that scattered elevated convection
is expected to persist through the red River Valley and into
northwest through west central MN... though overall severe threat
will be quite limited.
Following cold frontal passage overnight... moderate northerly
blayer flow and steady subsident drying should produce mainly
sunny skies but cooler conditions for Thursday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 340 PM CDT Wed May 15 2019
An active pattern is the main story of the long term period with two
round of precipitation expected.
Friday through Sunday...
A upper level trough is expected to move into the central part of
the CONUS this weekend. This will lead to a wet period in the
Northern Plains. Deterministic model guidance agrees on the general
pattern, but still differs significantly on the details. The amounts
of moisture that different model guidance brings up into eastern
North Dakota and northern Minnesota differs with ECMWF being
generally wetter and the GFS dryer. Regardless of these differences
there remains a good chance of greater than an inch or rain in the
southern Red River Valley. The greatest chances for over an inch
have gone south now and the Fargo-Moorhead area may see less than
previously thought. The main surface low will track southeast of the
area leading wrap around precipitation to last into Sunday night.
NAEFS and GEFS M-Climate continue to suggest that the greatest
anomaly is to our south in South Dakota and southern Minnesota. So
it is trending away from an anomalously high precipitable water and
therefore high rainfall.
Monday through Wednesday...
Monday is looking like a dryer day with a possible break in the rain
chances before another round of precipitation is expected to start
on Tuesday. There is not a lot of certainty yet on this period as
deterministic models become rather dispersive. There is a general
signal though for an upper level low to approach the Northern Plains
and provide support for another round of rain. Both the ECMWF and
GFS both have a surface low approach the area, but have different
timing and QPF with their different dynamics present in the upper
levels of the atmosphere.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 625 PM CDT Wed May 15 2019
Just before 00z and ahead of a N-S cold front across central ND,
a line of isolated strong to severe thunderstorms extends from
Langdon to DVL to just SE of BIS. This line of SHRA and TSRA will
move east into eastern ND this evening, affecting DVL around 00z
then GFK, TVF, and FAR 03-06z with occasional MVFR cigs.
Otherwise, low VFR conditions and wind gusts in the 20-30 kt range
expected at TAF sites early this evening, along with scattered
showers north of BJI, moving east into north central MN. On
Thursday morning behind the front, winds will turn northerly and an
area of MVFR cigs is expected to develop.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Severe Thunderstorm Watch for Benson, Ramsey, and Eddy
counties until 10 PM CDT.
MN...None.
&&
UPDATE...BP
SHORT TERM...Gust
LONG TERM...NC
AVIATION...BP
Hazardous weather outlook, May 15, 9:04 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1004 AM CDT Wed May 15 2019
NDZ006-007-014-015-024-026-028-038-049-052-054-161015-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh County-
1004 AM CDT Wed May 15 2019
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
A slight risk of severe weather is forecast for the Devils Lake
Basin into the James River Valley after 4pm this afternoon. Storms
are expected to move across northeast and east-central North Dakota
into the Red River Valley by early evening. Threats include large
hail larger than golf balls and damaging wind gusts through about
10 pm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-161015-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland-
1004 AM CDT Wed May 15 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
A few severe storms will be possible this afternoon after 6 PM
into the evening for the Red River Valley. Main threats include
large hail larger than golf balls and damaging wind gusts. This
threat ends after midnight.
Additionally, near critical fire weather conditions will develop
this afternoon as gusty winds combine with dry conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-161015-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
1004 AM CDT Wed May 15 2019
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
A few strong to severe storms will be possible this evening after
10 PM for northwest Minnesota. Main threats include hail to the
size of quarters and gusty winds. This threat ends after 2 AM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The forecast still shows a trend for the wetter and cooler
starting this weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
CJ/Gust
In the hours before
Special weather statement, May 15, 5:10 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
610 PM CDT Wed May 15 2019
NDZ014-015-024-152345-
Eddy ND-Benson ND-Ramsey ND-
610 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND NORTHWESTERN EDDY COUNTIES UNTIL 645 PM
CDT...
At 610 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minnewaukan to near Flora to 6 miles south
of Maddock. Movement was east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Minnewaukan around 615 PM CDT.
Grahams Island State Park around 630 PM CDT.
Devils Lake, Lakewood Park and Oberon around 635 PM CDT.
Fort Totten and Sheyenne around 640 PM CDT.
St Michael and Camp Grafton around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4800 9942 4820 9927 4822 9855 4805 9870
4780 9903 4780 9930 4785 9930 4785 9963
TIME...MOT...LOC 2310Z 273DEG 30KT 4814 9923 4800 9935 4787 9951
LynchSpecial weather statement, May 15, 5:19 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
619 PM CDT Wed May 15 2019
NDZ007-015-160000-
Ramsey ND-Cavalier ND-
619 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAVALIER AND
NORTHEASTERN RAMSEY COUNTIES UNTIL 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Starkweather, or 23 miles north of Devils Lake, moving east at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hampden around 635 PM CDT.
Derrick around 640 PM CDT.
Edmore around 650 PM CDT.
Nekoma around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4838 9895 4853 9896 4860 9836 4834 9833
TIME...MOT...LOC 2318Z 264DEG 35KT 4845 9889
Lynch
Special weather statement, May 15, 6:21 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
721 PM CDT Wed May 15 2019
MNZ007-NDZ008-016-054-160100-
West Marshall MN-Pembina ND-Eastern Walsh County ND-
Western Walsh County ND-
721 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...CENTRAL
WALSH AND SOUTHERN PEMBINA COUNTIES UNTIL 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edinburg, or 22 miles west of Grafton, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Park River around 730 PM CDT.
Hoople around 740 PM CDT.
Mandt around 745 PM CDT.
Nash around 750 PM CDT.
Auburn around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4858 9716 4857 9715 4856 9718 4855 9714
4855 9717 4854 9716 4854 9712 4826 9713
4831 9802 4854 9797 4855 9793 4859 9793
TIME...MOT...LOC 0021Z 269DEG 33KT 4845 9790
LynchSpecial weather statement, May 15, 6:49 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
749 PM CDT Wed May 15 2019
NDZ016-027-160130-
Eastern Walsh County ND-Grand Forks ND-
749 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES UNTIL 830 PM CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Niagara, or 30 miles southwest of Grafton, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grand Forks AFB, Manvel, Gilby, Forest River, Mekinock, Forest River
Colony and Ardoch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4823 9714 4821 9712 4818 9715 4818 9714
4816 9714 4816 9712 4814 9715 4814 9713
4811 9712 4810 9710 4807 9710 4806 9708
4794 9705 4793 9788 4819 9790 4824 9713
TIME...MOT...LOC 0049Z 261DEG 42KT 4807 9781
LynchLocal storm report, May 15, 6:54 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
754 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 13 ENE NEW ROCKFORD 47.75N 98.88W
05/15/2019 E1.00 INCH Eddy ND TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
ALEELocal storm report, May 15, 6:56 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
756 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST 8 N MCHENRY 47.69N 98.59W
05/15/2019 M72 MPH Eddy ND MESONET
SUSTAINED WIND SPEEDS OF 45 MPH WITH GUST TO 72 MPH AT
MCHENRY NDAWN STATION.
&&
ALEEEvent by event
4 thunderstorm wind, 3 hail, 1 lightning, 1 funnel cloud. Local standard time, as filed.
Lightning, Marshall
- When
- May 15, 7:29 PM CST
- Where
- Marshall County, 0.69 mi N of Argyle
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 48.340, -96.820
The Minnesota Fire Marshal determined that a house fire started from a lightning strike. A corner of the house, the attached garage, and a back porch were all damaged by the fire.
Hail, Polk
- When
- May 15, 7:43 PM CST
- Where
- Polk County, 2.07 mi N of East Grand Forks
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.960, -97.020
Large hail and strong winds swept across southern Grand Forks Township.
Funnel Cloud, Polk
- When
- May 15, 7:45 PM CST
- Where
- Polk County, 1.96 mi NE of East Grand Forks
- Reported by
- State Official
- Coordinates
- 47.950, -96.990
A persistent funnel cloud was viewed and photographed to the north and east of East Grand Forks.
Thunderstorm Wind, Polk
- When
- May 15, 7:58 PM CST
- Where
- Polk County, 3.76 mi W of Omera
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.970, -96.860
A power pole was snapped by the strong winds.
Hail, Norman
- When
- May 15, 8:40 PM CST
- Where
- Norman County, 0.47 mi E of Halstad
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.350, -96.820
Thunderstorm Wind, Norman
- When
- May 15, 8:42 PM CST
- Where
- Norman County, 1.46 mi NNE of Halstad
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 47.370, -96.820
Two empty hopper bottomed seed bins were blown over.
Thunderstorm Wind, Norman
- When
- May 15, 8:59 PM CST
- Where
- Norman County, 0.83 mi NE of Ada
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.310, -96.510
The wind gust was measured by the Ada NDAWN mesonet station.
Thunderstorm Wind, Mahnomen
- When
- May 15, 9:40 PM CST
- Where
- Mahnomen County, 1.17 mi SE of Waubun
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.170, -95.930
Several large tree branches were blown down, partially blocking highway 59. Steel signs were also blown over. Peak winds were estimated at 90 mph.
Hail, Becker
- When
- May 15, 9:45 PM CST
- Where
- Becker County, 1.41 mi E of White Earth
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.100, -95.840
Lots of dime to nickel sized hail was reported, with a few up to quarter size.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in North Dakota, May 15, 2019$140,000 · 1.75 in hail · 11 events
- Tornado and Hail in Arkansas, May 15 to 18, 2019$20,000 · EF0 · 36 events
- Hail and Damaging Winds in North Dakota, May 15, 20191.75 in hail · 21 events
- High Wind and Heavy Rain in California, May 15 to 17, 201985 kt wind · 12 events
- Heavy Snow and High Wind in California, May 15 to 16, 201970 kt wind · 10 events
- Hail in Tennessee, May 15, 20191.25 in hail · 7 events
- Flooding and Strong Wind in California, May 15 to 16, 2019$1,000 · 6 events
- Hail in Florida, May 15, 20191 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 15, 20192 events
- Hail in Missouri, May 15, 20191.75 in hail · 2 events
- High Wind in Nevada, May 15, 201963 kt wind · 2 events
- Hail in Arkansas, May 15, 20191.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816289, 816276, 816277, 816278, 816279, 816281, 816282, 816284, 816286.